Diarrhoea occurs in many illnesses. The aspect of the stools, associated symptoms, the patient’s medical history, countries visited and medicines being taken all help to identify the causes.
These various causes include a number of drugs that expose patients to acute or chronic diarrhoea, appearing within varying time frames and of very diverse intensity or severity. This applies to some antibiotics, but also to oral antidiabetic drugs, rheumatological and anti-ulcer medication, neurological and psychiatric treatments, anti-cancer drugs etc.
As a rule, the consequences are minimal. But sometimes they result in severe disorders, such as dehydration, especially in patients at risk (the elderly and infants). Anti-cancer drugs and some antibiotics expose patients to particularly severe diarrhoea, and patients should be informed and advised to consult a physician, especially if the diarrhoea is accompanied by mucus, blood or a fever.
For some drugs with a narrow therapeutic range (i.e. the effective dose is very close to the dose causing adverse effects), diarrhoea indicates an overdose, requiring a reduction in the dosage or halting the treatment.
When the mechanisms of diarrhoea are known, they are often interlinked. Diarrhoea is sometimes dose-dependent and the combination of several drugs that expose patients to diarrhoea increases the risk.
©Prescrire 1 March 2017
"Drug-induced diarrhoea" Prescrire Int 2017; 26 (180): 67-71. (Pdf, subscribers only).